Trigger warning: this article covers issues that some people may find confronting.
Please be aware as you read this, I am fine. I debated about sharing this experience as I don’t want to worry anyone, but on the other hand the purpose of this site is to help people like me living with challenging health conditions. Yes, the primary emphasis is on exercise and Movement As Medicine, but so much of “life” impacts our struggle on a daily basis, I do venture off on non-movement tangents. This is one of them.
I feel if I do not share this experience, I am not being fair to my readers. One of my objectives is to illustrate we are not alone in our battles. The challenges might be different for each of us, but there are threads of similarity.
As we know, I was recently hospitalised. While there I had three methylprednisolone infusions. Shortly after coming out of hospital my prednisolone (by tablet) dosage was upped to 50 mg per day due to my ongoing psoriatic arthritis (PsA) inflammation. For me, that is a LOT of corticosteroid. It may not clinically be a lot, but I do not know that – I am the patient here, not the clinician.
Most of my life, I avoided anything “cortisone” sounding like the plague. Why? Well, the answer to that can be found in my recently published family history trilogy, starting with “The Background“. In case of “too long; did not read” reactions, short version is my mother committed suicide, I suspect as the result of psychosis – a possible adverse reaction to cortisone use. She had been on cortisone most of her adult life. Probably at higher doses that we now use. Consequently I have always been wary of carrying a possible genetic predisposition to an adverse reaction to the medication.
Over the years since my diagnosis of PsA, I’ve taken prednisolone periodically at generally small doses with no major issues. Sure, for me, it makes me as hungry as a lion, causes fluid retention, weight gain, disrupts sleep (OH, does it disrupt sleep) and my ability to control emotions is reduced. If I am angry, you will hear it in my voice and see it in my eyes.
Today is Wednesday. Yesterday started with absolutely no sleep Monday night. I had slept like a baby Sunday night, which may have been part of the problem – I wasn’t tired Monday night. And yes, Movement As Medicine does come into this because on Monday I did very little movement because I had been to see my GP, driving around, my ankles were sore etc: the very reason I was taking prednisolone in the first place, after all. So I went to bed not physically tired. I couldn’t fall asleep, even with melatonin on board. I did not sleep. All night. May have snagged an hour between 6 am and 7 am, but I’m not even sure of that.
So Tuesday was a pretty shit day, to be honest. It got worse as the day went on. I did not get dressed. There was no lipstick. I felt really, really flat. If anything, a bit like I had felt when I had a reaction to methotrexate. I think that prior experience may have been concerning me a little as well.
Please note: both the medications I talk about in this article work brilliantly for a great many people! I am NOT against the medications themselves in any way.
Now, I’m not sure how to make this next bit clear: if it is unclear, please ask for clarification. The doctor will ask (as she did when I rang) are you having any thoughts of self-harm or suicide. And my answer is “No, not for ME, but I am always aware BOTH my parents did commit suicide and am VERY clear to myself that is NOT where I want to go. HOWEVER, I’m very ignorant (Note to self – fix this ignorance) about what or how “it” could happen. Therefore I think about it in terms of the history and the fact I am on a related medication.”
Now, I have no clinical evidence of my mother’s suspected adverse reaction. However, neither am I going to ignore the possibility. Sadly, I can’t get clinical evidence. It is too long ago, I was provided no medical records at the time. It wasn’t deemed necessary to give kids their parents’ medical records.
At 6:30 pm last night I rang my wonderful GP clinic. I do love them so much! My GP was not available but I did speak to another GP. I explained the situation and said my biggest concern, I realised, was I had NO IDEA what to watch out for IF I was having or going to have a adverse reaction. I also pointed out it could just be the absolutely no sleep, I was aware of that. At this point I hadn’t slept for 36 hours.
The GP pointed out psychosis was considered a very slight risk adverse reaction: I said I understand that, but my family history sort of counteracts that statistic in my mind. I prefer to be cautious!
The GP gave me some contact numbers specific to my location (hence I’m not publishing them as not much use to people in Queensland, for example) should I feel worse at (say) midnight.
Because I was SO exhausted by bedtime I slept like a log and woke up this morning feeling normal. Well, normal for a sick person on ten prescription medications and a few non-prescription ones like melatonin and Panadol Osteo plus Coloxyl to counteract the effects of the pain medications. At no time in my previous eight years of this journey have I been on TEN prescription medications at once and hope very shortly we get that down to three and then two (one for the thyroid, one for the PsA – that’s enough). Do I worry about possible interactions of so many meds all at once? Yes, I do. I just hope if there was a problem it would have been discovered before now.
My message here is don’t be afraid to reach out to your medical team. I could have called my psychologist, my rheumatologist or my GP. I chose my GP because she is who I feel knows me best and would most easily understand where I was coming from. I feel really concerned for chronically ill patients who do not have continuity of provider, it is SO important in managing our conditions. Critical, in my view. But what would I know – I’m just a patient. That comment is made with a very cheeky grin – none of us are “just a patient”. I can’t emphasise strongly enough the benefit it was to me to be able to talk my concerns through with the GP last night on a telehealth. I was able to go to bed not worrying, which I feel contributed to my good night’s sleep.
I’m back to this version of me today!
Mental Health Contacts:
Lifeline: https://www.lifeline.org.au/ Ph: 13 11 14
Beyond Blue https://www.beyondblue.org.au/ Ph: 1300 224 636
I have written about the need for mental health support previously: We Need Mental Health as well as Physical Health
2 thoughts on “A Dark Day”
Robyn, do hope you manage to get your meds down to less than a meal soon! I can only echo your advice – if in doubt, reach out.
In terms of interactions and adverse effects, your pharmacist will often have a better handle on that than the medics… Not to distrust the medicos, but in terms of specialist knowledge, that’s the pharmacist’s forte.
Here’s hoping for a speedy return to a better baseline!
LikeLiked by 1 person
Thank you, Peter. Oh, yes, my pharmacist is indeed my interaction guru, especially given my meds are from different doctors. Better baseline is definitely the objective! Actually, I like that phrasing, going to steal it! It fits the chronic situation perfectly!
LikeLiked by 1 person